Does anyone know if thyroid problems can cause blood sugar problems. I am having trouble getting my thyroid med's up to where they need to be, i have to increase very slowly, to avoid unbearable symptoms. Currently I am considered hypo again ( I started taking estrogen replacement, and it caused my thyroid levels to drop. It seems that since going hypo again, my blood sugar levels are going up. Can anyone help me out here, I'm lost!
In my research, I have found references to low thyroid being connected to high blood glucose levels. And high thyroid being connected to low blood glucose levels. I have recently been told I am hyperT and I have been diagnosed hypoglycemic for nearly ten years. My mother is type II diabetic and she has alot of the low thyroid symptoms. (although she has no thyroid diagnoses at this time)
I think it goes something like this. When you are hypoT your system runs slow. In this slowed down state your body just doesn't "burn" off energy. We get energy from the carbs we eat that turn to sugar in our blood to fuel our body and all the different functions our body performs. This lack of "burning off" leaves excess/unused sugars in our blood resulting in high blood glucose levels. Likewise, with hyperT your system runs fast. The body takes that same carb intake and converts to sugars which are quickly used up by the fast running metabolism. Leaving a low blood glucose level. Sometimes watching the foods you eat, diet, lifestyle changes, will control this. Although I have read that it can be harder to control , one way or the other, when there is uncontrolled thyroid issues.
I do know that anytime I try something new I have to go slow or it won't work. The body is definitely a finely balanced machine. Darn it! Why can't it do something quick? Like.....say......heal, and viola! Oh, but I can dream! LOL!
I've actually read the opposite. Where hyper-high sugar, hypothyroid- low sugar.
It seems logical that would be the case of hyper would cause low sugar but I dont think it is. Beyond that this whole time I've been through hyper and now hypo I constantly battled with a prediabetic state.
If you read on thyroid med sites it says with diabetic people thyroid meds can affect sugar levels (not sure of the reason) and that diabetic medicines may need to be adjusted.
Either way, I dont think there is a cookie cutter standard. If you are prone to diabetes, whether you are hypo or hyper, it will find You.
Hi shonks5: I am similar to you in that I am having trouble increasing my dosage to where I might feel well. I was at 25mcg of syntyhroid for 8 weeks not feeling but still coming down from a major overdose....and then started feeling so fatigued that I raised it, but only by 12.5 as when I tried higher amounts (like 25mcg again so up to 50mcg all at once) I got very, very quick supression (within even 30 minutes) of the pitutary gland and thus stimulation of the thyroid gland, and ended up feeling worse....all hypo symptoms mutliply for me and I get so even more brain fogged I don't know my own name....Also if you are dealing with an autoimmune disease like Graves or Hashimotos, getting the right meds adjusted just right can be a challenge....takes time
I can't say exactly for myself but many find that checking ferritin levels (iron storage) and getting it about 50-70 helps you tolerate the meds better (mine is 35 so I can work on that a bit). Also adrenal issues (fatigue measured by salvia test which you can order yourself) can hinder tolerance of meds and if you need to, taking care of that first for a month or two help you to be able up the dosage. Also, yes blood sugar issues and in my case my holistic doctor put me on a liver detox...you can read up on the net why this might also be good for getting all systems in place and ready to function properly. I don't know if the liver detox helped me or not, but it was very healthy 28 day program with lots of yummy foods in my opinion! Hope this helps a bit. Pixiek
i've been slightly hypoglycemic and i've got hashi's.
my doc explained it that when we're hypo, the body has a more difficult time breaking foods down, breaking down sugars, the adrenals have a tougher time, etc. essentially, the slowed down system has more difficulty regulating blood sugar levels than a 'normally' functioning system would.
i've had to start eating smaller meals, with protein/fat snacks in between, and trying to stay away from refined sugars (especially on empty stomach).
Sorry I didn't reply right away, Pixiet,you are right, I do have problems with my iron levels especially the ferretin! My last level was 23.5 and my doctor said that it was normal, so I quit taking my iron supplements. I started out with a level of 9, but it sounds as though I should still be taking them! I've also read that you should take vitamin A (not beta-carotene as hypo's can't convert it to vit.A) with the iron supplements. You mentioned the suppression that happens when you try to increase your med level, to me, that really makes a lot of sense. Whenever I increase, I get really, really sleepy, like no sleepiness I've ever felt before. Almost like narcolepsy! It usually lasts for a week or so, or until I lower my meds and try increasing in smaller increments. And, I did have my adrenal's tested by saliva, and the doctor said that they weren't that bad, the results did come in under the curve, not at all where they should have been! Why is it never that bad, when it's not them! How can all of you know so much about a disease like this, and doctors don't! Its so frustrating! But then, I guess that is why there is a site here, just for these kinds of problems. Thank God! Well everyone, thanks for the information, I will try and work on the iron levels, and try to get another adrenal test done!